Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Possible Allergy to Motrin


 tra - Thu Mar 31, 2005 6:55 pm

Please give me your opinon on this: About 5 weeks ago the skin on my fingertips and toes became very hard, dried out, and peeled. When this started I got a hive on my wirst, then 5 days after that I got another hive. A couple of days later, got them all over. Now, I had bloodwork at the onset, thyroid, diabeates, liver, cbc, anemia, strep, etc. everything came back normal. I have been to 2 MD's, an allergist and dermatologist. The allergest thinks it's a food allergy, the dermatologist thinks, latex, or virus. Now, I have not been eating anything different or using any different ANYTHING. For 4 weeks now I have watched everything I eat and seem to get them randomly or not get them whenever I eat food. Here is what I'm thinking now, I was taking Motrin for about a week and a half to two weeks, for headaches (first week) then toothache (second week). I have been taking Motrin for many years with never a problem. However, it was about a week after I finished with it that I started with the finger peeling (1st) , then the hives. The hives were bad for about 2 weeks, then got better. I have tried Motrin again, and didn't really notice anything one way or the other, then I tried it a week later and right now it cause what hives I have to get bigger and more to come out. Now, based on all of this, what is your best guess? Is the Motrin making them worse, or did I sensitise myself to Motrin? Also, I can find no info on food allergies causing peeling skin. Thank you, your help will be greatly appriecated, as I am just about ready to go nuts with this!!
 Theresa Jones, RN - Fri Apr 01, 2005 5:07 am

User avatar Hi tra,
Certain drug (NSAIDs) reactions may be in the form of "hives" and according to some studies may cause a form of exfoliative dermatitis. A person can ingest a medication fine for years and then all of the sudden begin having reactions to that particular drug. It is my suggestion that if you noticed this particular reaction after taking Motrin, discontinue its use and see if the problem resolves. If it does then you can attribute your reaction to this medication. However, if it does not resolve, continue to follow up with your physician.
Sincerely,
Rntdj
 tra - Fri Apr 01, 2005 7:03 am

Thank you for your reply. How long do you think it should take before you see improvement when you stop the certain drug? I had gone two weeks before without taking it and still continued to get the hives. Does this sound right to you? Thank you.
 Theresa Jones, RN - Fri Apr 01, 2005 8:33 am

User avatar Hi tra,
In that period or time frame if it were medication related the symptoms would have most likely already disappeared. It certainly still sounds like you are having an allergic reaction to something......have you changed any substances, for example, dishwashing liquid, powder, anything that you can think of? If it were viral related it should have also subsided by now. If food and medications have been ruled out as the causative factor, I would have to consider a substance (If that makes sense).
Sincerely,
Rntdj
 tra - Fri Apr 01, 2005 9:32 am

Hi, yes, I would have thought also that after 2 weeks it would be out of my system, if it was the Motrin. However, last night I took some for a headache and about 2 hours later my hives got bigger and more came out. I hadn't eaten anything or done anything at all. I took benedryl and they got better. However, last week I also took it and it didn't do anything either way. And I still get new hives even when I'm not taking the motrin. I am really going crazy over this, so I can't tell you how much your help means to me. Thank you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us